Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 27, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2004, 9:42 PM EDT for Wilson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 9:42 PM EDT (01:42 UTC)
- Expired
- May 22, 2004, 10:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 230142
SVRRAH
NCC195-230215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
941 PM EDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1015 PM EDT
* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ROCK RIDGE...OR ABOUT 20 MILES SOUTH OF
NASHVILLE...MOVING EAST AT 5 MPH. PENNY SIZED HAIL IS
LIKELY WITH THIS STORM. THIS STORM IS ALSO PRODUCING NEARLY
CONTINUOUS DEADLY CLOUD-TO-GROUND LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WILSON...
LUCAMA...
LAMM...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO
AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.
LAT...LON 3580 7812 3561 7813 3559 7793 3563 7774
3581 7779
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:39 PM EDT, 8 hours 3 minutes earlier.
Area forecast discussion, May 22, 1:39 PM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 139 PM EDT SAT MAY 22 2004 .DISCUSSION... SHORT TERM...A WEAK PIEDMONT TROUGH IS REVEALED BY AN ENHANCED CUMULUS FIELD AND A SURFACE WIND SHIFT NEAR A LINE FROM ROXBORO TO PITTSBORO TO WADESBORO. SURFACE MOISTURE APPEARS TO BE POOLING TO THE EAST OF THIS LINE WITH DEW POINTS ABOVE 70 FROM THE WESTERN SANDHILLS TO THE TRIANGLE AND NORTHERN COASTAL PLAIN. THIS AREA SHOULD BE PRIME FOR CONVECTIVE INITIATION THIS AFTERNOON. MODELS SUGGEST MORE QPF OVERNIGHT...BUT UNLIKE LAST EVENING AND NIGHT... THE ABSENCE OF BOUNDARIES OR MESOSCALE SYSTEMS OTHER THAN CONVECTIVE OUTFLOW FROM INDIVIDUAL DAYTIME STORMS...IT MAY BE DIFFICULT TO SUSTAIN DEEP CONVECTION OVERNIGHT. AS PREVIOUS...POPS WILL SHOW DECREASE IN COVERAGE LATE EVENING FROM 30 TO 10 PERCENT AROUND MIDNIGHT. SUNDAY THROUGH TUESDAY...AGAIN...FEW IF ANY DISCRIMINATING FACTORS BETWEEN EACH DIURNAL CYCLE REGARDING COVERAGE BY LATE DAY SHOWERS AND THUNDERSTORMS. THE WEAK PIEDMONT TROUGH REMAINS EMBEDDED IN THE RIDGE FLOW PATTERN WITH THE SURFACE RIDGE AXIS EXTENDING FROM THE DELTA REGION TO SOUTHEAST OF BERMUDA. THERE IS LITTLE CONTINUITY IN THE WEAK SHEAR ZONES DEPICTED IN THE MODELS AT 500 MB. FUTURE MESOSCALE CONVECTIVE SYSTEMS IN THE OHIO VALLEY COULD PLAY A ROLE AT SOME POINT...BUT IT IS UNCLEAR AT THIS POINT. FORECASTS WILL REMAIN LARGELY THE SAME WITH A DIURNAL CYCLE OF SCATTERED SHOWERS AND TSTMS EACH DAY AND PERSISTENCE AS A GUIDE TO MAX/MIN TEMPERATURES. -RFG WED THROUGH SAT...LATEST GUIDANCE SHOWING LESS AMPLITUDE ON UPPER TROF SCHEDULED FOR MIDWEEK. FLOW IS BASICALLY ZONAL WED...WHICH DELAYS OR MAY EVEN PREVENT THE BACKDOOR SURFACE FRONT FROM ADVANCING SOUTH OF THE AREA. DUE TO THIS UNCERTAINTY...WILL ACCEPT HPCS EXTENDED PROGS AND NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED. THIS WILL CONTINUE THE SMALL CHANCE POPS...WHICH MAY BE INCREASED IN A DAY OR SO...FOR THU....AND DRY AND A TOUCH COOLER FRI ASSUMING THE FRONT MAKES IT THAT FAR SOUTH. RIDGING TO THE SOUTH WOULD PUT US BACK IN THE HEAT...85-90...FOR NEXT WEEKEND. -MLM && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RFG/MLM
Hazardous weather outlook, May 22, 4:20 AM EDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EDT SAT MAY 22 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 420 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED.
In the hours before
Local storm report, May 22, 8:44 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL ELM 35.23N 79.72W
05/22/2004 0.75 INCH MONTGOMERY NC EMERGENCY MNGR
&&
REULocal storm report, May 22, 8:50 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
850 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL ELM CITY 35.81N 77.86W
05/22/2004 0.75 INCH WILSON NC EMERGENCY MNGR
&&
REULocal storm report, May 22, 8:57 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EDT SAT MAY 22 2004 ...CORRECTION FOR TIME OF EVENT...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL ELM CITY 35.81N 77.86W
05/22/2004 0.75 INCH WILSON NC EMERGENCY MNGR
&&
REULocal storm report, May 22, 9:00 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL WILSON 35.73N 77.92W
05/22/2004 1.00 INCH WILSON NC LAW ENFORCEMENT
&&
GIHLocal storm report, May 22, 9:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD WILSON 35.73N 77.92W
05/22/2004 WILSON NC LAW ENFORCEMENT
FLOODING IN THE CITY OF WILSON AND AROUND THE COUNTY
&&
GIHLocal storm report, May 22, 9:20 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD WILSON 35.73N 77.92W
05/22/2004 WILSON NC TRAINED SPOTTER
WATER UP TO THE BOTTOM OF CARS IN THE CITY OF WILSON...
ALSO PEA SIZE HAIL CURRENTLY
&&
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| May 22, 8:42 PM EDT | Flash Flood Warning | RAH | Wilson | 93 min |
| May 22, 9:34 PM EDT | Flash Flood Warning | RAH | Nash | 86 min |
| May 22, 10:09 PM EDT | Flash Flood Warning | RAH | Wilson | 3 hr |
| May 22, 10:54 PM EDT | Flash Flood Warning | RAH | Nash | 2 hr |
| May 22, 11:37 PM EDT | Flash Flood Warning | RAH | Johnston | 113 min |
| May 23, 12:49 AM EDT | Severe Thunderstorm Warning | RAH | Durham | 26 min |
| May 23, 1:51 AM EDT | Flash Flood Warning | RAH | Durham | 84 min |
| May 23, 2:26 PM EDT | Flash Flood Warning | RAH | Harnett | 94 min |
| May 23, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 25 min |
| May 23, 4:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
| May 23, 4:46 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 23, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 25 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
| May 23, 7:27 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.